Case ReportsLoperamide Abuse and Its SequelaeStrzyzewski, Lauren BS; Key, Phillip BS; Jones, Prentiss PhD; Prahlow, Joseph A. MDAuthor Information From the Western Michigan University Homer Stryker M.D. School of Medicine, Department of Pathology, Kalamazoo, MI. Manuscript received January 30, 2020; accepted March 25, 2020. This work was completed by students and faculty at the Western Michigan University Homer Stryker M.D. School of Medicine, which provided compensation for travel. The authors report no conflict of interest. Reprints: Phillip Key, BS, Western Michigan University Homer Stryker M.D. School of Medicine, 300 Portage St, Kalamazoo, MI 49007. E-mail: [email protected]. The American Journal of Forensic Medicine and Pathology: September 2020 - Volume 41 - Issue 3 - p 207-210 doi: 10.1097/PAF.0000000000000553 Buy Metrics Abstract Introduction Loperamide is an opioid available over the counter and in prescription form. Loperamide functions as a μ-agonist within the enteric nervous system to slow intestinal motility. Its antidiarrheal properties and primarily peripheral activity make loperamide an important tool in the management of inflammatory bowel disease. Case Report A 42-year-old man was found unconscious in cardiac arrest, and emergency medical personnel restored normal sinus rhythm. Family reported complaints of abdominal pain and that he “went through a lot” of loperamide. In the emergency department, the patient exhibited symptoms consistent with an opioid overdose. Mental status improved after administration of naloxone, an opioid antagonist. An electrocardiogram revealed a prolonged QTc interval, which progressed into Torsades de Pointes rhythm during admission. The patient succumbed from hypoxic brain injury, and there was evidence of acute pancreatitis at autopsy. Loperamide and desmethylloperamide (loperamide metabolite) were detected in blood samples. Cause of death was ruled loperamide toxicity. Discussion Because of reduced central nervous system activity and associated euphoria at therapeutic doses, loperamide abuse is rarely reported. This case demonstrates that an overdose on loperamide can occur in patients seeking symptom alleviation, and may mimic the presentation of opioid overdose. Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.